Zanubrutinib-induced liver injury: a case report and literature review.

Atallah, Edmond, Wijayasiri, Pramudi, Cianci, Nicole, Abdullah, Khorrum, Mukherjee, Abhik and Aithal, Guruprasad P (2021) Zanubrutinib-induced liver injury: a case report and literature review. BMC gastroenterology, 21 (1). p. 244. ISSN 1471-230X. This article is available to all UHB staff and students via ASK Discovery tool http://tinyurl.com/z795c8c by using their UHB Athens login IDs

[img]
Preview
Text (PDF file format)
12876_2021_Article_1825.pdf - Published Version
Available under License Creative Commons Attribution 4.0.

Download (1MB) | Preview
Official URL: http://www.biomedcentral.com/bmcgastroenterol/

Abstract

BACKGROUND

Zanubrutinib is a Bruton's tyrosine kinase inhibitor that has been recently licensed in refractory mantle cell lymphoma and under assessment in phase 3 clinical trials for other B cell malignancies. To date, there are no reported cases of hepatotoxicity secondary to zanubrutinib. We report the first case of severe liver injury due to zanubrutinib.

CASE PRESENTATION

A 56-year-old Caucasian male with a history of relapsed lymphoplasmacytic lymphoma was admitted to the hospital with new-onset jaundice, choluria, and pruritus for 10 days. He had been on zanubrutinib as part of a clinical trial for 30 months. His blood profile showed a severe hepatocellular injury with jaundice (alanine transaminase 2474 IU/L and total bilirubin 141 umol/L with mild coagulopathy). He had an extensive work-up including virology, autoimmune, and metabolic profiles in addition to abdominal ultrasound with no alternative explanation found for his liver injury. Zanubrutinib-induced liver injury was suspected, and causality assessment by the updated Roussel Uclaf Causality Assessment Method score showed a probable causal relationship with zanubrutinib. His liver histology was also consistent with drug-induced liver injury. His liver biochemistry improved following cessation of zanubrutinib and normalised after 8 weeks.

CONCLUSION

We report the first case of severe liver injury secondary to zanubrutinib after 30 months of treatment. This case raises clinical awareness regarding zanubrutinib-induced liver toxicity and the importance of drug withdrawal in the event of liver injury.

Item Type: Article
Additional Information: This article is available to all UHB staff and students via ASK Discovery tool http://tinyurl.com/z795c8c by using their UHB Athens login IDs
Subjects: WI Digestive system. Gastroenterology
Divisions: Planned IP Care > Gastroentrology
Related URLs:
Depositing User: Jamie Edgar
Date Deposited: 04 Jun 2021 15:10
Last Modified: 04 Jun 2021 15:10
URI: http://www.repository.uhblibrary.co.uk/id/eprint/4399

Actions (login required)

View Item View Item